Heavy Rain, El Paso
- When
- August 20, 12:00 AM MST to 1:30 AM MST
- Where
- El Paso County, 2.92 mi NW of Tobin
- Reported by
- Mesonet
- Coordinates
- 31.911, -106.414
A Mesonet station in northeast El Paso recorded 2.49 inches of rain in less than 3 hours.
Monsoonal moisture remained over far west Texas as a weak upper trough was lifting out of southern Arizona. Slow moving thunderstorms over parts of El Paso county produced heavy rain in excess of 2 inches and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Monsoonal moisture remained over far west Texas as a weak upper trough was lifting out of southern Arizona. Slow moving thunderstorms over parts of El Paso county produced heavy rain in excess of 2 inches and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 19, 10:59 PM MST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1159 PM MDT Fri Aug 19 2022 .AVIATION...06Z TAF CYCLE Current radar shows bands of showers and thunderstorms near KELP and KTCS mainly. Chance for SHRA and TSRA through 12Z, most likely at KELP/KTCS, then to a slightly lesser extent KLRU and KDMN. Prevailing MVFR at all sites, with potential for occasional IFR VIS in developing +TSRA. RA/SHRA linger after 12Z, potentially with embedded TSRA, and CIGS 1000 to 3000 ft. Another round of TSRA possible Saturday afternoon after 19Z, and so VCTS included at all sites. && .PREV DISCUSSION...601 PM MDT Fri Aug 19 2022... .AVIATION...Chance for TSRA through the rest of this evening and early overnight, bcmg NUM and widespread AOB 06Z and after. Expect +TSRA, lowering CIGS, BKN010-030, and VIS 3SM or less. Winds east AOB 10KTs, but VRB15G30KTs in TSRA. Scattered RA with embedded TSRA and potential MVFR CIGS continue into much of the rest of the morning hours, then another round of predominantly TSRA across terminals after 18Z on Saturday. && .PREV DISCUSSION...234 PM MDT Fri Aug 19 2022... .SYNOPSIS... Heavy rain and flooding will be a threat through at least Sunday morning as deep moisture from the tropical remnants that moved through midweek return. The heaviest rains are expected north and west, but due to recent heavy rains, all areas will be susceptible to flooding. Drier air slowly moves in through the work week but storm chances, although less than this weekend, will continue each day. Temperatures will start out much below normal but warm back to near normal by weeks end. && .SHORT TERM...Tonight and Saturday... The residual abundant moisture brought in by the passing tropical wave several days ago, remains in place over the region as deep southerly flow over our region keeps it spinning over. That cyclonic feature has slowly churned west, and is not situated over northern Sonora. Currently low pressure is dropping in from Great Basin, to arrive from the NW over the Four Corners region late tonight. This feature will help to induce the old low to our SW to move back our way, spinning more moisture and dynamic up over the heart of our CWFA late this evening and overnight. As the upper trough nears towards the morning hours we should see that feature's dynamics begin to increase shower and storm development over the Gila, and northern zones across Sierra and into Otero counties through the early morning hours. Models show the hours between midnight and late afternoon Saturday as the as the bullseye for the most widespread and heaviest rain across our CWFA. On the low end we have 0.75 to 0.90" of rain over the Bootheel and parts of the SW Deserts. Most of the rest of our forecast area has at least 1.5" with 2-3" forecast over our northern and eastern lowland zones, and our mountain zones. Over time the models have migrated the footprint of the heaviest expected rain to the eastern areas. Through the Saturday daytime period the upper trough will be translating east. As the associated dynamics begins to focus over the NE area of our CWFA, we expect diminishing precipitation coverage and intensity over our SW zones. With the abundant clouds in place temperatures will be well below normal with M70s to L80s. && .LONG TERM... (Saturday night through next Thursday) For at least Sat night through at least Sun there will be some influence from the upper trough which will be crossing the area in the short term periods. Feature will be a little more subtle, but likely still enough in a very moist environment to keep at least scattered showers and some thunderstorms going. NBM pops were pretty high, mainly in the 60%+ range which is much higher than the MAV or MET, through Sunday which looks good given the environment. Sunday morning lows will be in the 60s for the lowlands with 50s in the mountains. Expect some afternoon clearing Sunday which will allow highs to get into the upper 70s to mid 80s. For the remainder of the period, there will be a transition to a broad upper high building around the Four Corners region which will slowly start to decrease the moisture available. GFS is more aggressive with bringing in dry air with the northeast flow while the EC is keeping a fair amount of moisture around through the week. Even with the northeast flow, can usually trigger mountain storms which move southwest through the late afternoon and evening, so kept mention of storms through the week. Temperatures will be warming up as well with highs over the lowlands approaching 90 degrees by Wed/Thu. If the drier GFS verifies, wouldn't be surprised to see highs in the lower to mid 90s. && .FIRE WEATHER... A quite moist weather pattern continue across all of the forecast area, keeping fire weather concerns at a minimum. This weeks tropical wave passage brought a fairly healthy round of scattered rain to the region, and much more rain is expected today, tonight, and Saturday. An upper trough will pass west to east across the region and drag deeper tropical moisture over the region beginning this evening. Much of the area will be heavy rain with broad-scale totals near 0.75" and high-end amounts of 2-3" over the next 214 hrs. With already saturated soils from a wet August (and past few days), widespread flooding risks are expected. Burn scar areas will be even more sensitive to these bands of heavy rain. Min RH through the weekend is 50-70 percent with poor to good vent rates. There will be some minor drying Sunday through mid-week, as the system exits the region and drags some of the deeper moisture out. However it will still be very monsoon-like with more than adequate moisture to keep the region under a daily pattern of afternoon and evening showers and storms, with elevated RH, and generally light to moderate winds. && && && .PRELIMINARY POINT TEMPS/POPS... El Paso 69 80 65 84 / 90 80 80 60 Sierra Blanca 64 75 63 77 / 70 90 90 70 Las Cruces 67 78 63 82 / 100 90 80 60 Alamogordo 64 75 62 81 / 90 100 80 60 Cloudcroft 48 54 46 59 / 90 100 90 80 Truth or Consequences 64 73 61 80 / 100 100 70 60 Silver City 60 68 58 74 / 100 100 70 70 Deming 65 77 62 80 / 90 90 80 70 Lordsburg 65 74 63 78 / 90 90 80 70 West El Paso Metro 68 79 64 83 / 90 80 80 60 Dell City 67 78 65 82 / 80 90 80 70 Fort Hancock 67 80 65 83 / 70 90 90 70 Loma Linda 62 72 60 76 / 90 90 90 70 Fabens 67 80 65 82 / 90 80 80 70 Santa Teresa 66 78 63 81 / 90 80 80 60 White Sands HQ 67 77 65 81 / 90 100 80 70 Jornada Range 65 75 63 80 / 100 100 80 60 Hatch 65 76 62 80 / 100 100 80 60 Columbus 66 78 63 79 / 90 80 80 60 Orogrande 65 75 63 79 / 90 90 80 60 Mayhill 54 66 52 70 / 90 100 80 80 Mescalero 54 63 51 70 / 90 100 80 80 Timberon 51 63 50 68 / 90 100 90 80 Winston 59 67 57 73 / 90 100 70 70 Hillsboro 62 74 60 78 / 90 90 70 70 Spaceport 64 74 61 79 / 100 100 80 60 Lake Roberts 57 67 54 76 / 90 100 70 70 Hurley 62 74 60 79 / 100 90 70 70 Cliff 61 74 57 80 / 90 100 70 70 Mule Creek 61 68 56 75 / 100 100 70 70 Faywood 63 73 61 77 / 90 100 70 70 Animas 64 75 62 78 / 80 80 80 80 Hachita 64 74 61 77 / 80 80 80 70 Antelope Wells 62 75 61 77 / 80 80 80 70 Cloverdale 60 68 58 71 / 80 80 80 80 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Flood Watch through late Saturday night for NMZ401>417. TX...Flood Watch through late Saturday night for TXZ418>424. && 99/99/99
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1219 PM MDT Fri Aug 19 2022 NMZ401>417-TXZ418>424-201830- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1219 PM MDT Fri Aug 19 2022 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Deep, deep moisture will combine with moderate daytime instability for isolated to scattered afternoon showers and thunderstorms. Wet ground from recent rains and heavy rainfall will result in local areas of flash flooding. This evening and overnight a disturbance will move over the region allowing for increasing rainfall coverage and intensity. This is expected to result in areal flooding across the region. Flooding along area rivers is also possible with this scenario. .DAYS TWO THROUGH SEVEN...Saturday through Thursday We continue the heavy rain event through Saturday, with flooding potential continuing moderate across the region. The system responsible for the increase rain potential across the area will exit the region late Saturday. We will slight reductions in moisture, instability, and dynamics as we move into early next week. However we look to keep plenty of moisture to act as fuel for continued daily rounds of showers and thunderstorms... although their coverage should be decreasing. Due to expected soggy conditions from this weekends heavy rain, the flood potential, although less likely over any area, will continue. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to stay vigilant today through Saturday for heavy rain and flooding. Please be quick to call the NWS office with reports of heavy rain, rainfall totals, and observed flooding.
The El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 07:01 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
A Mesonet station in northeast El Paso recorded 2.49 inches of rain in less than 3 hours.
Roads closed due to flooding with several water rescues required.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053275, 1053276.